ISSN 1941-5923

Logo



Delirium due to Buprenorphine therapy

Alexander Kaptsan, Darwin Telias

CaseRepClinPractRev 2003; 4(3):182-185

ID: 450617

Published:


Background: Buprenorphine, a mixed agonist-antagonist opioid, is a potent analgesic that appears to be effective for the maintenance treatment of opiate abuse. We did not find published reports of buprenorphine-induced delirium in opioid users and now describe a patient who developed delirium probably due to buprenorphine treatment.
Case report: The following report describes a case in which a physically healthy patient suffering from opioid abuse developed delirium under buprenorphine therapy. The patient was confused, had visual and verbal hallucinations, delusions of reference, influence and persecution, which were successfully treated by termination of buprenorphine and treatment with haloperidol.
Conclusions: The intention of this report is to draw new attention to the adverse event, which may represent a dangerous side effect of treatment with a relatively novel medication. Some speculations about possible mechanisms and clinical implication are discussed. Further systematic study would be required, if a significant number of cases.

Keywords: Buprenorphine, side effect, Delirium



Back